Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 89, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 7, 2020, 7:42 PM EDT for Kanawha County, West Virginia. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2020, 7:42 PM EDT (23:42 UTC)
- Expired
- Jul 7, 2020, 8:11 PM EDT
- In force
- 29 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 10 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 7:43 PM EDT | TSTM WND DMG | Oakwood, WV | MULTIPLE REPORTS OF TREES DOWN ACROSS THE AREA. TIME OF EVENT IS TIME OF FIRST CALL RECEIVED |
| Jul 7, 7:54 PM EDT | TSTM WND DMG | South Charleston, WV | TREES AND POWERLINES DOWN IN SOUTH CHARLESTON. LOCAL UTILITY COMPANY ALSO REPORTS NEARLY 4,000 CUSTOMERS WITHOUT POWER IN THE SOUTH CHARLESTON AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
505 WUUS51 KRLX 072342 SVRRLX WVC039-080030- /O.NEW.KRLX.SV.W.0089.200707T2342Z-200708T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Charleston WV 742 PM EDT Tue Jul 7 2020 The National Weather Service in Charleston West Virginia has issued a * Severe Thunderstorm Warning for... West central Kanawha County in central West Virginia... * Until 830 PM EDT. * At 742 PM EDT, a severe thunderstorm was located over Charleston, and is nearly stationary. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Charleston, Jefferson, South Charleston, Dunbar and Institute. This includes the following highways... Interstate 79 between mile markers 1 and 3. Interstate 77 in West Virginia between mile markers 98 and 109. Interstate 64 in West Virginia between mile markers 49 and 57. Route 119 between mile markers 75 and 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3835 8154 3828 8169 3840 8180 3847 8162 TIME...MOT...LOC 2342Z 152DEG 1KT 3836 8166 HAIL...<.75IN WIND...60MPH $$ HART
2 follow-up statements
367 WWUS51 KRLX 080001 SVSRLX Severe Weather Statement National Weather Service Charleston WV 801 PM EDT Tue Jul 7 2020 WVC039-080030- /O.CON.KRLX.SV.W.0089.000000T0000Z-200708T0030Z/ Kanawha WV- 801 PM EDT Tue Jul 7 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR WEST CENTRAL KANAWHA COUNTY... At 801 PM EDT, a severe thunderstorm was located over Dunbar, or near Charleston, and is nearly stationary. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Charleston, Jefferson, South Charleston, Dunbar and Institute. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3834 8161 3830 8171 3840 8180 3847 8162 TIME...MOT...LOC 0001Z 324DEG 0KT 3839 8170 HAIL...<.75IN WIND...60MPH $$ HART
929
WWUS51 KRLX 080011
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
811 PM EDT Tue Jul 7 2020
WVC039-080021-
/O.CAN.KRLX.SV.W.0089.000000T0000Z-200708T0030Z/
Kanawha WV-
811 PM EDT Tue Jul 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KANAWHA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3834 8161 3830 8171 3840 8180 3847 8162
TIME...MOT...LOC 0010Z 152DEG 1KT 3839 8170
$$
HARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:38 PM EDT, 5 hours 4 minutes earlier.
Area forecast discussion, Jul 7, 2:38 PM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 238 PM EDT Tue Jul 7 2020 .SYNOPSIS... Heat persists with mainly diurnally driven convection. A cold front breaks the heat this weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 225 PM Tuesday... The heat wave continues. An upper level short wave trough, or weakness, was helping to focus convection over the middle Ohio valley this afternoon. While that convection will not make it east of the Ohio River, instability building to 2-3 KJ/kg and light and variable flow through the column spell pulse pop-up slow movers with high rainfall rates given PW values of 1.7-1.8 in, a little less over central WV. Convection was also beginning to fire over the higher mountainous terrain on the elevated heat source effect there. River valley fog is most likely to form overnight tonight where rain occurs this afternoon or evening. Ridging may build a bit to the north Wednesday as a rex block develops, with upper level low pressure to the south. This may hold down convection a bit, and the forecast is for scattered convection over the higher terrain and isolated convection elsewhere. Central guidance reflects a persistence forecast for temperatures and dew points, which spells apparent temperatures in the mid and upper 90s this and Wednesday afternoon, with 100 not out of reach for hotter urban areas. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 239 PM Tuesday... The upper level pattern begins to transition into a rex block orientation Wednesday night into Thursday with a mid level ridge across the Northeast US and a coastal low moving northward along the Mid-Atlantic coastal areas. This pattern should support a continuation of the warm and humid conditions across our area with temperatures around ten degrees above normal. In addition, scattered convection will be possible across the area during peak heating in the afternoon and evening hours on Thursday given the warm and humid airmass in place. With little to no shear and a lack of upper support, any activity is expected to be pulse convection with a main threat for locally heavy downpours as PWATs are expected to exceed 1.75 inches. While convective coverage should be somewhat limited on Thursday due to lack of forcing, precipitation coverage is expected to increase on Friday as an upper level trough and associated frontal boundary approaches the region. Thus, will leave widespread high chance PoPs in the forecast for now, but wouldn't be surprised if likely PoPs gets introduced into subsequent forecasts. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 239 PM Tuesday... Showers and thunderstorms are expected to be ongoing across the area at the start of the long term period as the aforementioned frontal boundary pushes through. Precipitation coverage should decrease by Saturday night as the upper trough and frontal boundary push east of the area, but showers and storms still appear to be possible on Sunday as additional shortwave energy moves into the region. By early next week, conditions are expected to remain unsettled as models suggest that a closed upper low may develop near or over the region Monday into Tuesday. Otherwise, temperatures will be slightly cooler this weekend following the frontal passage, but still will remain just above normal through the end of the long term period. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 225 PM Tuesday... Heat wave pattern continues, with diurnally driven convection again this afternoon. Convection was already firing in southeast Ohio, and should fire over the higher mountainous terrain as well. Valley fog tonight is most likely to form in areas that get rain this afternoon or evening. Any fog that does form is likely to burn off by or shortly after 12Z Wednesday, with diurnally driven convection once again Wednesday afternoon. Surface flow will remain light and variable. Light southerly flow aloft becomes light and variable as well this afternoon, and then light northeast on Wednesday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium to high. ALTERNATE SCENARIOS: Amendments may be needed for direct thunderstorm impacts this afternoon or evening. Fog formation may vary overnight, especially where rain occurs. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z WEDNESDAY... IFR possible with valley fog in the late night/early morning hours each day except at BKW, especially if rain falls at the terminal in daytime showers/storms. Brief IFR possible in thunderstorms during the afternoon and evening hours each day. IFR possible in showers and thunderstorms Saturday afternoon into Saturday night, and in fog or stratus overnight Saturday night into Sunday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/RG NEAR TERM...TRM SHORT TERM...RG LONG TERM...RG AVIATION...TRM
Hazardous weather outlook, Jul 7, 3:17 AM EDT, 16 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 317 AM EDT Tue Jul 7 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 080730- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor- 317 AM EDT Tue Jul 7 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices may flirt with Heat Advisory levels nearly each afternoon during this week. Heat index values each afternoon should briefly peak in the upper 90s to perhaps around 100 degrees. A Heat Advisory may eventually be required for portions of the area if conditions become hotter than currently forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ033-034-039-040-515>526-080730- Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 317 AM EDT Tue Jul 7 2020 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 7, 5:54 PM EDT, 1 hour 48 minutes before
Special Weather Statement National Weather Service Charleston WV 554 PM EDT Tue Jul 7 2020 OHZ083-084-072230- Jackson-Vinton- 554 PM EDT Tue Jul 7 2020 ...STRONG THUNDERSTORMS WILL AFFECT NORTHERN JACKSON AND CENTRAL VINTON COUNTIES... At 553 PM EDT, strong thunderstorms were clustered over northern Jackson and central Vinton counties, and were nearly stationary. Wind gusts of 50 to 55 mph and pea size hail are possible with these storms. Locations impacted include... Jackson, Wellston, Mcarthur, Hamden and Coalton. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3931 8249 3926 8237 3899 8262 3904 8275 TIME...MOT...LOC 2153Z 048DEG 5KT 3906 8265 HART
Local storm report, Jul 7, 6:03 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
603 PM EDT TUE JUL 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 1 NW JACKSON 39.06N 82.64W
07/07/2020 E50 MPH JACKSON OH TRAINED SPOTTER
RELIABLE SPOTTER REPORTED SUSTAINED WINDS AROUND 40 MPH
WITH GUSTS TO APPROX 50 MPH. ALSO VERY INTENSE RAINFALL
OCCURRING AT THE TIME.
&&
EVENT NUMBER RLX2001042
HARTSpecial weather statement, Jul 7, 6:35 PM EDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Charleston WV 635 PM EDT Tue Jul 7 2020 WVZ026-072300- Boone- 635 PM EDT Tue Jul 7 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BOONE COUNTY... At 634 PM EDT, a strong thunderstorm was located 8 miles northeast of Madison, moving north at 15 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Seth, Racine and Ashford. If outdoors, consider seeking shelter inside a building. LAT...LON 3805 8160 3803 8168 3819 8176 3820 8166 TIME...MOT...LOC 2234Z 166DEG 12KT 3812 8168 HART
Local storm report, Jul 7, 6:48 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
648 PM EDT TUE JUL 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HEAVY RAIN JACKSON 39.05N 82.63W
07/07/2020 M2.12 INCH JACKSON OH MESONET
1 HOUR RAINFALL TOTAL AT JCKO1
&&
EVENT NUMBER RLX2001043
HARTSpecial weather statement, Jul 7, 7:05 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
705 PM EDT Tue Jul 7 2020
WVZ032-072330-
Taylor-
705 PM EDT Tue Jul 7 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN TAYLOR COUNTY...
At 705 PM EDT, a strong thunderstorm was located near Grafton. The
storm is nearly stationary.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Grafton, Flemington, Valley Falls, McGee and Meadland.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3926 8011 3933 8021 3936 8020 3940 8017
3940 8012 3941 8011 3939 8009 3940 8003
3942 8000 3945 7994 3945 7993
TIME...MOT...LOC 2305Z 282DEG 1KT 3937 8008
HARTSpecial weather statement, Jul 7, 7:31 PM EDT, 11 minutes before
Special Weather Statement National Weather Service Charleston WV 731 PM EDT Tue Jul 7 2020 WVZ015-080000- Kanawha- 731 PM EDT Tue Jul 7 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA COUNTY... At 731 PM EDT, a strong thunderstorm was located over Charleston. The storm is nearly stationary. Wind gusts up to 50 mph and half inch hail are possible with this storm. Small hail was recently reported to be falling near the University of Charleston with this storm. Locations impacted include... Charleston, South Charleston and Coal Fork. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3834 8149 3828 8162 3837 8170 3843 8161 TIME...MOT...LOC 2331Z 126DEG 1KT 3834 8161 HART
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 10:05 PM EDT | Flash Flood Warning | RLX | Randolph | 92 min |
| Jul 7, 1:43 AM EDT | Special Weather Statement | RLX | Upshur | 47 min |
| Jul 7, 6:35 PM EDT | Special Weather Statement | RLX | Boone | 25 min |
| Jul 7, 7:05 PM EDT | Special Weather Statement | RLX | Taylor | 25 min |
| Jul 7, 7:22 PM EDT | Severe Thunderstorm Warning | RLX | Taylor | 38 min |
| Jul 7, 7:31 PM EDT | Special Weather Statement | RLX | Kanawha | 29 min |
| Jul 7, 7:50 PM EDT | Special Weather Statement | RLX | Harrison | 25 min |
| Jul 7, 7:56 PM EDT | Severe Thunderstorm Warning | RLX | Harrison, Taylor | 33 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.